Seniors suffering terrible side effects from so-called ‘safe’ drug

When John Bowker left his 57-year-old wife, Lizz, alone in their bedroom, she seemed to be in perfectly good health.

But when he returned just six minutes later, she was dead.

It wasn’t some sudden heart attack, stroke or aneurysm that killed Lizz. In just six minutes she had become another victim of tramadol, a dangerous opiate pain med that’s so cheap and widely prescribed that you or someone you love could be taking it right now.

Tramadol is sending patients – many of them seniors – to emergency rooms in record numbers, and death rates have tripled in just a few short years. Now experts are warning that if you don’t quit the drug fast, it could trigger a serious brain condition that’s difficult to spot – and could turn fatal in a hurry.

A bitter pill

When the FDA approved tramadol 20 years ago, it was supposed to be less addictive and cause fewer stomach problems than the other long-term painkillers on the market.

But in reality, tramadol (aka Ultram, Ultracet, ConZip, Ryzolt and Rybix ODT) has proven to be a living nightmare for many of those to whom it was prescribed.

The U.S. Substance Abuse and Mental Health Services Administration (SAMHSA) has found that tramadol is sending at least 27,000 people a year to the ER – a number that’s increased 145 percent since 2005. And research on tramadol use in Florida found that deaths linked to the drug have tripled since 2003.

And tramadol seems to pose the greatest danger to seniors – the very people the drug most intended to help.

One of those victims was an 84-year-old woman whose doctor prescribed tramadol for lower back pain. Before long, she was suffering from common side effects like shortness of breath, confusion, depression, anxiety, loss of appetite, and very high blood pressure – which eventually landed her in the ER.

But, believe it or not, she was one of the lucky tramadol patients.

According to Peter Delany, director of SAMHSA’s Center for Behavioral Health Statistics, tramadol can cause seizures or a potentially fatal reaction known as serotonin syndrome when it interacts with other drugs like antidepressants (which are common among people with chronic pain).

Serotonin syndrome is caused by excess production of the brain chemical serotonin, which is most often associated with a positive mood.  Only in this instance, it may be way too much of a good thing.

Among the symptoms of serotonin syndrome are rapid heartbeat, sweating, nausea, vomiting, diarrhea, uncontrollable tremors, confusion, high blood pressure, hallucinations and coma.

And, in some cases, death.

Yet, because of all the confusing symptoms that can accompany serotonin syndrome, many doctors still don’t recognize when it’s right in front of them.

And even if a daily dose of tramadol doesn’t send you to the ER – or worse – quitting this highly addictive med can unleash a host of health problems.

Take what happened to a patient named Lorrain. She quit the drug a week after a hip replacement and claims the withdrawal was worse than recovering from the surgery. She developed flu-like symptoms and depression, which she had never had before and that lasted for three weeks.

Another patient quit tramadol after rotator cuff surgery and immediately suffered from cold chills, sweats, and severe anxiety.

“I ended up in ER that afternoon,” he said.

It’s never been more important to tell your doctor about any other drugs you may be taking before he prescribes a painkiller. That’s especially true if you are on a med for migraines, depression, anxiety, muscle spasms, mental illness, or nausea and vomiting.

And, as many people have learned the hard way, the only sure way to avoid becoming another tramadol victim is to avoid taking it in the first place.

Sources:

“The painkiller sending adults 55+ to the ER” Candy Sagon, May 22, 2015, AARP Bulletin Today, blog.aarp.org